Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS Greenville-Spartanburg, SC

March 3, 1997Graham County, North Carolina

NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at Mar 3, 1997, 7:10 AM EST for Graham County, North Carolina. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 3, 1997, 7:10 AM EST (12:10 UTC)
Expired
Mar 3, 1997, 7:45 AM EST
In force
35 min
Issued by
NWS Greenville-Spartanburg, SC
Area
Whole counties

County Graham County, NC

The radar

The Knoxville radar (KMRX), 99 km from the middle of the area, began a volume at 12:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 3, 7:30 AM ESTThunderstorm Wind 50Robbinsville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 1997-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 472 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
83 kt
0-1 km storm-relative helicity
472 m²/s²
0-3 km storm-relative helicity
611 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS1 KGSP 031210 RRA
SVRGSP
NCC075-031245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
710 AM EST MON MAR 3 1997
 
THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST NORTH CAROLINA
 
   ...GRAHAM COUNTY
 
AT 710 AM EST WEATHER SERVICE RADAR DETECTED A SEVERE THUNDERSTORM
ENTERING SOUTHWEST GRAHAM COUNTY...MOVING NORTHEAST AT 60 MPH. THIS
STORM WILL REACH ROBBINSVILLE BY 730 AM.
 
PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND
DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR
WITH ANY THUNDERSTORM.
 
JAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 1:48 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Mar 3, 1:48 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
145 AM EST MON MAR 3 1997

CAE/RAH/FFC: CONTINE FFA'S. MENTION SEVERE THIS MORNING AS WELL AS
             BREEZY (WINDY MOUNTAINS). DECREASING CLOUDS TONIGHT AND
             PARTLY CLOUDY TUESDAY.

HEAVY RAINFALL OVER TN TO MOVE INTO W NC BY EARLY MORNING. GROUND
STILL VERY WET WARRANTING CONTINUATION OF FLASH FLOOD WATCHES...EVEN
TO S WHERE RAINFALL MAY NOT BE AS HEAVY. PCGRIDDS SEVERE MACRO SHOWS
BEST PARAMETERS JUST W OF AREA AT 12Z. EXPECT BRIEF ROUND OF INTENSE
CONVECTION DURING EARLY MORNING AS SYSTEM ACCELAERATES. SPEED AND
DIRECTIONAL SHEAR IMPRESSIVE...BUT INSTABILITY MODERATE. STRONG LOW
LEVEL JET INTO AREA...BUT BEST UPPER DIVERGENCE/LOW LEVEL CONVERGENCE
TO N. MODELS SHOW EJECTING SYSTEM EAST OF AREA AT MIDDAY...FOLLOWED
BY DRYING LATE IN DAY AND OVERNIGHT. FRONT STALLS OVER S SC AND E NC
LATE IN PERIOD...BUT SATELLITE IMAGERY CONFIRMS CLEARING B~EHIND FRONT
AND GRIDDS TIME SECTIONS SHOWS DRYING THROUGH COLUMN. LOW LEVEL
MOISTURE TO INCREASE LATE TUE AS WEAK PVA MOVES INTO REGION IN S
STREAM.

AVL   62/43/71   800
CLT   67/48/73   +00
GSP   66/47/73   900

JAT

In the hours before

Special weather statement, Mar 3, 4:13 AM EST, 2 hours 57 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-031415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
413 AM EST MON MAR 3 1997

...SEVERE WEATHER POSSIBLE THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS PRECEDING A COLD FRONT WILL MOVE
ACROSS NORTHEAST GEORGIA AND THE WESTERN CAROLINAS THIS MORNING.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR TORNADOES.

RESIDENTS OF NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD
STAY INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER. PEOPLE SHOULD
BE PREPARED FOR THE POSSIBLITY OF SEVERE WEATHER AND SHOULD BE
PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED.

STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA WEATHER RADIO
FOR FURTHER UPDATES...AND POSSIBLE WATCHES OR WARNING.

JAT
Special weather statement, Mar 3, 4:16 AM EST, 2 hours 54 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059-
062>072-082-031415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC
413 AM EST MON MAR 3 1997

...SEVERE WEATHER POSSIBLE THIS MORNING...

A LINE OF SHOWERS AND THUNDERSTORMS PRECEDING A COLD FRONT WILL MOVE
ACROSS NORTHEAST GEORGIA AND THE WESTERN CAROLINAS THIS MORNING.
SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING DAMAGING
WINDS AND LARGE HAIL. THE POTENTIAL ALSO EXISTS FOR TORNADOES.

RESIDENTS OF NORTHEAST GEORGIA AND THE WESTERN CAROLINAS SHOULD
STAY INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER. PEOPLE SHOULD
BE PREPARED FOR THE POSSIBLITY OF SEVERE WEATHER AND SHOULD BE
PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED.

STAY TUNED TO LOCAL TV OR RADIO...CABLE TV...OR NOAA WEATHER RADIO
FOR FURTHER UPDATES...AND POSSIBLE WATCHES OR WARNING.

JAT

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.